Texas, 2014

Flash Flooding in Texas, September 22, 2014

September 22, 2014 · NWS EPZ · 2 events in 1 county or zone

High pressure building over the western plains sent the remnant moisture of Hurricane Odile, which had passed over the region a few days earlier, back into far west Texas. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

High pressure building over the western plains sent the remnant moisture of Hurricane Odile, which had passed over the region a few days earlier, back into far west Texas. A weak upper trough was moving into the southwestern U.S. and easterly upslope flow aided in providing lift to El Paso County. A maximum of 6.50 inches of rain fell in the northeast side of El Paso. One death was attributed to the flash flooding in northeast El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 22, 2:21 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 22, 2:21 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 AM MDT MON SEP 22 2014

.SYNOPSIS...
AN ACTIVE WET WEATHER PATTERN WILL CONTINUE OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS TODAY AND TONIGHT. TROPICAL MOISTURE
CONTINUES TO FLOW INTO THE AREA WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL
EXPECTED. LOCALIZED FLOODING IS POSSIBLE ALONG SMALL STREAMS...LOW
WATER CROSSINGS AND ARROYOS. HEAVY RAIN CHANCES WILL DECREASE
AFTER MIDNIGHT WITH MAINLY ISOLATED MOUNTAIN THUNDERSTORMS
POSSIBLE TUESDAY THROUGH FRIDAY. TEMPERATURES WILL REBOUND BACK TO
NEAR NORMALS FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
THE ATMOSPHERE REMAINS VERY MOIST AS RESULT OF A PASSING UPPER
LEVEL TROUGH AND CONSIDERABLE TROPICAL MOISTURE THAT HAS MOVED
BACK INTO THE REGION. MUCH OF THE RAIN EARLY THIS MORNING HAS BEEN
FOCUSED IN AREAS WEST OF RIO GRANDE WITH SOME FLOODING ALONG
CREEKS AND DRAINAGES NOTED. ADDITIONAL RAIN AND THUNDERSTORMS IS
EXPECTED AS THE DAY PROGRESSES. THE EASTERN HALF OF THE FORECAST
AREA HAS BEEN QUIET SO FAR BUT MAY SEE SHOWER AND THUNDERSTORM
DEVELOPMENT LATER TODAY. HEAVY RAIN PRODUCING STORMS MAY PRODUCE
LOCALIZED FLOODING AND PONDING OF WATER THROUGH TONIGHT. A FLASH
FLOOD WATCH REMAINS IN EFFECT ACROSS SOUTHERN NEW MEXICO AND FAR
WEST TEXAS UNTIL MIDNIGHT.

RAIN CHANCES WILL DECREASE ON TUESDAY AS THE UPPER TROUGH EXITS
THE REGION. A STABLE NORTHWEST FLOW WILL REMOVE SOME OF THE
MOISTURE FROM THE AREA AND LIMIT THUNDERSTORM CHANCES TO ISOLATED
COVERAGE FOCUSED MAINLY ON THE HIGHER MOUNTAINS. RESIDUAL LOW
LEVEL MOISTURE WILL REMAIN IN PLACE TO HELP FUEL THE ISOLATED
STORMS. TEMPERATURES WILL REBOUND BACK TO NORMAL AS RAINS DECREASE
AND SKIES BECOME LESS CLOUDY. THE OVER ALL CIRCULATION PATTERN
WILL BE DOMINATED BY HIGH PRESSURE ALOFT THROUGH FRIDAY. ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH SPOTTY
COVERAGE 0F MAINLY LIGHT RAIN AMOUNTS.

BY FRIDAY EVENING A DEEP MID LATITUDE TROUGH WILL BEGIN TO MOVE
INLAND FROM THE WEST COAST. LATEST MODELS HAVE THE SYSTEM CLOSING
OFF INTO A LOW AS IT MOVES INTO THE CENTRAL ROCKIES BY LATE
SUNDAY. SOUTHWEST FLOW AHEAD OF THE SYSTEM WILL PULL A PLUME OF
MOISTURE OVER THE AREA FROM THE SOUTHWEST DURING THE WEEKEND WITH
AN INCREASE IN RAIN AND THUNDERSTORM ACTIVITY EXPECTED. THE STORMS
COULD BE QUIET ACTIVE DEPENDING ON THE AMOUNT OF MOISTURE
AVAILABLE TO FUEL THEM. ANOTHER TROPICAL SYSTEM OFF THE BAJA
CALIFORNIA PENINSULA MAY ALSO PLAY A CONTRIBUTING ROLE IN BRING UP
ADDITIONAL MOISTURE OUT OF THE TROPICS. A STRONG WEST FLOW BEHIND
THE SYSTEM WILL FLUSH OUT THE REMAINING MOISTURE BY THE BEGINNING
OF NEXT WEEK.

&&

.AVIATION...VALID 22/12Z - 23/12Z...
DEEP TROPICAL MOISTURE CONTINUES TO FLOW INTO THE AREA FROM THE
SOUTH. THIS WILL LEAD TO AREAS OF SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL THROUGH THE VALID
PERIOD. VSBY WILL BE REDUCED TO IFR IN HEAVIER RAINFALL. CIGS WILL
GENERALLY BE AROUND 5000 FEET. HIGHER MOUNTAINS WILL BE OBSCURED
BY THE CLOUDS. HEAVY RAIN POTENTIAL WILL BEGIN DIMINISH AFT
23/06Z. WINDS WILL BE EAST SOUTHEAST AT 5 TO 10 KNOTS.

&&

.FIRE WEATHER...
ABUNDANT TROPICAL MOISTURE WILL CONTINUE TO MOVE INTO THE AREA
FROM THE SOUTH TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS AND RAIN
SHOWERS WILL BE POSSIBLE THROUGH EARLY TUESDAY MORNING. THE MOIST
CONDITIONS WILL RESULT IN STORMS CAPABLE OF PRODUCING MODERATE TO
HEAVY RAINFALL. WITH MOST AREAS HAVING STILL WET SOIL CONDITIONS
MUCH OF THE RAIN WILL BE RUNOFF THAT MAY CAUSE FLOODING ALONG
DRAINAGES...SMALL CREEKS...ARROYOS AND LOW WATER CROSSINGS. RAIN
CHANCES WILL DIMINISH TUESDAY MORNING WITH MAINLY ISOLATED
MOUNTAIN SHOWERS AND THUNDERSTORMS EXPECTED FOR TUESDAY THROUGH
FRIDAY. TEMPERATURES WILL REBOUND BACK UP TO NEAR NORMALS BY
TUESDAY AND REMAIN SEASONAL THROUGH THE WEEK. HIGH RELATIVE
HUMIDITY VALUES WILL PERSIST AS A RESULT OF SOIL AND FUEL
MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 81  66  82  65  86 /  70  50  10  10   0
SIERRA BLANCA           76  60  78  58  82 /  70  40  10  10   0
LAS CRUCES              80  63  80  63  84 /  60  50  10  10   0
ALAMOGORDO              80  63  83  62  87 /  70  50  10  10   0
CLOUDCROFT              60  49  63  47  64 /  80  60  30  20  20
TRUTH OR CONSEQUENCES   80  62  81  61  82 /  60  40  10  10   0
SILVER CITY             77  59  79  58  82 /  50  40  20  20  10
DEMING                  82  63  83  62  85 /  60  50  10  10   0
LORDSBURG               84  64  85  63  87 /  50  40  10  10   0
WEST EL PASO METRO      82  66  83  65  86 /  70  50  10  10   0
DELL CITY               79  62  80  61  81 /  70  40  10  10   0
FORT HANCOCK            83  66  84  63  86 /  70  50  10  10   0
LOMA LINDA              75  61  77  60  78 /  70  50  10  10   0
FABENS                  84  64  86  61  86 /  70  50  10  10   0
SANTA TERESA            82  65  83  64  85 /  60  50  10  10   0
WHITE SANDS HQ          79  63  81  62  82 /  60  50  10  10   0
JORNADA RANGE           81  61  82  59  85 /  60  50  10  10   0
HATCH                   79  62  81  60  82 /  70  50  10  10   0
COLUMBUS                83  64  82  63  84 /  60  50  10  10   0
OROGRANDE               79  64  81  63  82 /  70  50  10  10   0
MAYHILL                 68  53  71  52  70 /  80  60  30  20  20
MESCALERO               70  53  74  52  74 /  80  50  30  20  20
TIMBERON                70  53  71  53  70 /  80  60  20  20  20
WINSTON                 72  54  74  53  74 /  60  40  30  20  10
HILLSBORO               75  58  77  57  76 /  60  40  20  10   0
SPACEPORT               80  61  83  61  81 /  60  50  10  10   0
LAKE ROBERTS            77  56  79  53  81 /  60  40  20  20  10
HURLEY                  79  62  79  59  82 /  50  40  20  20   0
CLIFF                   82  58  84  57  85 /  50  30  20  10   0
MULE CREEK              80  53  82  52  82 /  50  30  20  10   0
FAYWOOD                 77  61  77  58  78 /  50  40  20  10   0
ANIMAS                  84  64  87  63  89 /  40  40  30  10   0
HACHITA                 83  62  83  60  83 /  50  50  20  10   0
ANTELOPE WELLS          82  61  85  60  86 /  50  50  30  10   0
CLOVERDALE              82  61  83  60  85 /  50  50  30  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NMZ401>417.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ418>424.

&&

04/04
Hazardous weather outlook, Sep 21, 10:00 AM MST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT SUN SEP 21 2014

NMZ401>417-TXZ418>424-221700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1100 AM MDT SUN SEP 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

MOISTURE ON THE RISE AGAIN TODAY AS BOTH LOW LEVELS AND MID LEVELS
IMPORT ADDITIONAL MOISTURE INTO THE BORDERLAND. IN ADDITION...A
NUMBER OF FEATURES...DISTURBANCE...TROUGH...FRONT...WILL MOVE
INTO THE AREA TO HELP CREATE INSTABILITY AND LIFT. THE RESULTS
SHOULD BE A SHARP INCREASE IN SHOWER AND STORM ACTIVITY ACROSS ALL
OF SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS. WITH DEEP
MOISTURE AND SLOW STORM MOTION...HEAVY RAIN IS EXPECTED. SATURATED
GROUND FROM RECENT EXCESSIVE RAINFALL MEANS QUICK RUNOFF OF
RAINFALL WITH INCREASED POTENTIAL FOR FLASH FLOODING. STREAMS...
CREEKS...WASHES...AND ARROYOS WILL BE QUICK TO RUN. LOW LYING
AND FLOOD PRONE AREAS WILL BE QUICK TO FILL. A FLASH FLOOD WATCH
IS AGAIN IN EFFECT FOR ALL BUT THE BOOTHEEL UNTIL 6AM MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR FLASH FLOODING CONTINUES MONDAY AS THE FRONT STALLS
OVER THE REGION AND AN UPPER TROUGH PASSES TO OUR NORTH. DRYING
ALOFT BEHIND THE PASSING TROUGH ON TUESDAY AND A LACK OF FOCUS
FEATURES SHOULD MEAN A SHARP REDUCTION IN RAIN AND STORM CHANCES
AND COVERAGE TUESDAY THROUGH FRIDAY. DURING THIS PERIOD WE SHOULD
SEE THE TYPICAL PATTERN OF ISOLATED TO SCATTERED MOUNTAIN STORMS
FOLLOWED LATER IN THE DAY BY ISOLATED LOWLAND STORMS. SATURDAY WE
WATCH ANOTHER PACIFIC TROUGH INBOUND FROM THE WEST THAT LOOKS TO
SPARK A PERIOD OF INCREASED STORMS SATURDAY AFTERNOON THROUGH
SUNDAY AS IT PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

BIRD

In the hours before

Local storm report, Sep 22, 4:21 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
521 AM MDT MON SEP 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      SILVER CITY             32.78N 108.27W
09/22/2014                   GRANT              NM   ---CALL LIST---

            GRANT COUNTY 911 FALSH FLOOD NEAR BEAR CREEK OFF OF
            HIGHWAY 211. CAR WAS TAKEN OFF THE ROAD BY WATERS THE
            GIRL IN THE CAR WAS RESCUED AND IS FINE. HIGH WAY PATROL
            HAVE CLOSED THE ROAD AND WILL BE BLOCKING IT OFF BECAUSE
            OF DEBRIS.

&&

EVENT NUMBER EPZ1400395

MLP
Local storm report, Sep 22, 4:30 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
530 AM MDT MON SEP 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      1 S GILA                32.95N 108.58W
09/22/2014                   GRANT              NM   ---CALL LIST---

            GRANT COUNTY 911 FALSH FLOOD NEAR BEAR CREEK OFF OF
            HIGHWAY 211. CAR WAS TAKEN OFF THE ROAD BY WATERS THE
            GIRL IN THE CAR WAS RESCUED AND IS FINE. HIGH WAY PATROL
            HAVE CLOSED THE ROAD AND WILL BE BLOCKING IT OFF BECAUSE
            OF DEBRIS.

&&

CORRECTED LOCATION

EVENT NUMBER EPZ1400395

MLP

The radar

The El Paso radar (KEPZ), 21 km away, was scanning. The volume nearest the first event began at 11:41 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 22, 4:40 AM MST to 7:45 AM MST
Where
El Paso County, 5.77 mi WNW of Tobin to 2.09 mi SW of El Paso
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
31.904, -106.474

Very heavy rain occurred over northeast and central El Paso with over 5 inches of rain reported in about 4 hours. Several water rescues were reported including at the intersection of Alcan and Fairbanks. Another water rescue was attempted at Vulcan and Diana but resulted in a fatality of a 64 year old woman.

Interstate 10 West at the Cotton exit ramp was closed, Dyer Street between Diana and Manila was closed as well as Scenic Drive due to flooding.

Flash Flood, El Paso

When
September 22, 7:45 AM MST to 9:45 AM MST
Where
El Paso County, 5.91 mi WNW of Tobin to 2.41 mi SW of El Paso
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.914, -106.473

Interstate 10 remained closed through approximately 930am mst. Additional roads were closed around central and northeastern El Paso County including Railroad and Diana along with Joe Herrera Drive. Total rainfall from the storm in northeast El Paso was 6.50 inches at the El Paso Museum of Archeology.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, El Paso2014-09-2264FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542913, 542914.